Drug-Induced Lupus

Search Knowledgebase

Topic Contents

Drug-Induced Lupus

Topic Overview

Certain medications can cause temporary symptoms and signs of lupus. The symptoms go away when you stop taking the medication, generally within a few weeks. Symptoms are usually milder than in typical lupus, and the kidneys and central nervous system are rarely affected.

Some children taking medications to prevent seizures develop a condition similar to drug-induced lupus seen in adults. Symptoms go away when the child stops taking the medication.

Medications that may play a role in inducing lupus include:1

  • Antibodies to tumour necrosis factor-a.
  • Certain anticonvulsants called hydantoins, such as phenytoin and ethotoin.
  • Chlorpromazine.
  • D-penicillamine.
  • Hydralazine.
  • Interferon alfa.
  • Isoniazid.
  • Methyldopa.
  • Minocycline.
  • Procainamide.

While these medications may induce symptoms of lupus in some individuals, the symptoms are not permanent and will eventually disappear when you stop taking the medication. Even if you have lupus, your health professional may prescribe these medications to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.

If you suspect that a medication is triggering lupus symptom flares, consult with your health professional about changing your medication.

References

Citations

  1. Hahn BH, et al. (2005). Pathogenesis of systemic lupus erythematosus. In ED Harris et al., eds., Kelley's Textbook of Rheumatology, 7th ed., vol. 2, pp. 1174–1200. Philadelphia: Elsevier Saunders.

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Primary Medical Reviewer Andrew Swan, MD, CCFP, FCFP - Family Medicine
Specialist Medical Reviewer Stanford M. Shoor, MD - Rheumatology
Last Revised July 8, 2010

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.